Texas, 2015

Hail in Texas, April 22, 2015

April 22, 2015 · NWS FWD · 2 events in 2 counties and zones

Several thunderstorms developed and moved across the southern portions of the CWA during the afternoon/evening hours, which produced hail in McLennan and Coryell counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Several thunderstorms developed and moved across the southern portions of the CWA during the afternoon/evening hours, which produced hail in McLennan and Coryell counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 22, 2:12 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 22, 2:12 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
312 PM CDT WED APR 22 2015

.DISCUSSION...
THE OUTFLOW BOUNDARY THAT ORIGINATED FROM THE MORNING COMPLEX OF
STORMS IN OKLAHOMA WAS NEARLY STALLED JUST SOUTH OF THE INTERSTATE
20 CORRIDOR AT 3 PM. EXTENSIVE CLOUD COVER AND COOL/STABLE AIR
WAS LIMITING CONVECTIVE DEVELOPMENT ON THIS OUTFLOW AS OF 3 PM.
THERE WERE SOME BREAKS IN THE OVERCAST TO THE WEST AND NORTHWEST
OF THE BOUNDARY AS WELL AS TO THE SOUTHEAST. WE EXPECT STORMS TO
CONTINUE TO DEVELOP WEST/SOUTHWEST OF THE OUTFLOW BETWEEN ABILENE
AND JUNCTION. HOWEVER...ISOLATED STORMS COULD DEVELOP ANYWHERE IN
THE WARM SECTOR THAT SEES SOME APPRECIABLE SUN LATE THIS AFTERNOON.
STORMS THAT DO DEVELOP LATE THIS AFTERNOON SHOULD BE SOMEWHAT
ISOLATED BUT WILL HAVE AMPLE MOISTURE AND INSTABILITY TO WORK
WITH AND A FAIR AMOUNT OF LOW LEVEL SHEAR. THEREFORE...THE SEVERE
WEATHER POTENTIAL FOR LATE THIS AFTERNOON INTO THIS EVENING STILL
LOOKS PROMISING.

MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH LATE
AFTERNOON ACROSS THE PANHANDLE AS WELL AS SOUTH TEXAS AND THE HILL
COUNTRY. THE PANHANDLE STORMS WILL HAVE THE SUPPORT OF A FAST
MOVING SHORT WAVE AND WILL LIKELY MOVE EAST/SOUTHEAST THROUGH THE
EVENING AND BEGIN TO IMPACT NORTH TEXAS DURING THE LATE EVENING
AND OVERNIGHT HOURS. ALTHOUGH THE TORNADO THREAT SHOULD DIMINISH
SOME OVERNIGHT...THE THREAT OF LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL WILL REMAIN.

MODELS HAVE BEEN IN GOOD AGREEMENT THAT STORMS OVERNIGHT WILL MOVE
EAST/SOUTHEAST AS AN ORGANIZED COMPLEX AND MOST LIKELY EXIT THE
REGION BY SUNRISE THURSDAY. THURSDAY MORNING SHOULD BE QUIET
ACROSS NORTH TEXAS IN THE SUBSIDENT WAKE OF THE DEPARTING STORM
COMPLEX. HOWEVER...MOISTURE AND INSTABILITY WILL RECOVER THURSDAY
AFTERNOON AS A DEEP UPPER TROUGH APPROACHES FROM THE SOUTHWEST.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTH
AND SOUTHWEST ZONES DURING THE AFTERNOON AND MOVE NORTHEAST ACROSS
THE REGION THURSDAY NIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE
AGAIN WITH THE THREAT OF HAIL...DAMAGING WINDS...HEAVY RAINFALL
AND ISOLATED TORNADOES.

THE STORM POTENTIAL WILL CONTINUE ON FRIDAY AS THE UPPER TROUGH
LIFTS NORTHEAST TOWARD THE CENTRAL HIGH PLAINS AND ALLOWS A
DRYLINE/PACIFIC FRONT TO MOVE EAST ACROSS THE REGION. CONVECTION
SHOULD ORGANIZE ALONG THIS FEATURE AND BRING ANOTHER POTENTIAL FOR
SEVERE STORMS. 12Z MODEL DATA HAS BEEN A BIT SLOWER THAN PREVIOUS
RUNS WITH REGARDS TO THE MOVEMENT OF THE SURFACE FRONT ON FRIDAY.
WE HAVE OPTED TO BUY INTO THIS SLOWER SOLUTION AND LINGER POPS IN
MOST AREAS THROUGH THE AFTERNOON FRIDAY. STORM CHANCES SHOULD END
FROM WEST TO EAST FRIDAY EVENING AS THE UPPER TROUGH LIFTS TO THE
CENTRAL PLAINS.

SATURDAY SHOULD BE SUNNY AND MUCH DRIER WITH AFTERNOON HIGHS FROM
THE MIDDLE 80S TO AROUND 90. HOWEVER...THE DRY AIR WILL BE
QUICKLY REPLACED AS THE GULF OPENS BACK UP IN RESPONSE TO ANOTHER
DEVELOPING LOW PRESSURE SYSTEM IN THE WEST. THUNDERSTORM CHANCES
WILL RETURN TO THE REGION SUNDAY AFTERNOON AND CONTINUE THROUGH
MONDAY AS THE UPPER LOW MOVES EAST ACROSS THE STATE. STORM
CHANCES WILL DECREASE FROM WEST TO EAST ON TUESDAY WITH THE
DEPARTING UPPER SYSTEM AND THE PASSAGE OF A COLD FRONT. SURFACE
HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AND KEEP
CONDITIONS DRY AND A BIT BREEZY.

LOOKING AHEAD...THE SECOND HALF OF NEXT WEEK LOOKS RELATIVELY
QUIET WITH BUILDING HIGH PRESSURE ALOFT AND SLOWLY RETURNING LOW
LEVEL MOISTURE.

79

&&

.AVIATION...
/ISSUED 1243 PM CDT WED APR 22 2015/
/18Z TAFS/

CONCERNS: THUNDERSTORM POTENTIAL THROUGH THIS EVENING. WIND SHIFTS
DUE TO OUTFLOW BOUNDARIES. MVFR/IFR CIGS RETURNING OVERNIGHT
THROUGH THE DAY ON THURSDAY.

THE AVIATION FORECAST FOR THE NEXT 24-30 HOURS IS CHALLENGING
BASED ON THE WEATHER PATTERN WE ARE CURRENTLY IN. THERE IS A
DECENT LEVEL OF UNCERTAINTY ON IF AND WHEN THE AIRPORTS WILL BE
AFFECTED AND THEREFORE THE WINDOW FOR POTENTIAL TSRA/IMPACTS IS
DIFFICULT TO NARROW DOWN. IN ADDITION...WHAT HAPPENS WITH STORMS
THIS AFTERNOON WILL HAVE AN EFFECT ON AVIATION AND STORM TRENDS
TONIGHT AND TOMORROW.

AN OUTFLOW BOUNDARY HAS MOVED THROUGH MOST OF THE METROPLEX WITH
NORTH WINDS PREVAILING AT ALL THE METROPLEX TAF SITES. EXPECT THE
WINDS TO BECOME MORE EASTERLY OF THE NEXT FEW HOURS AND THEN
EVENTUALLY EAST-SOUTHEAST THIS EVENING AND BACK TO SOUTHEAST
OVERNIGHT. THE BOUNDARY WILL BE A FOCUS FOR THUNDERSTORM
DEVELOPMENT BUT THERE IS A GREAT DEAL OF UNCERTAINTY REGARDING
WHEN AND WHERE STORMS WILL DEVELOP THIS AFTERNOON. THIS WEATHER
PATTERN IS MORE OF A WATCH-AND-SEE SCENARIO WHERE WE
UNFORTUNATELY MUST WAIT FOR THUNDERSTORM INITIATION. INITIATION
IS MORE LIKELY NEAR THE BOUNDARY WHICH MAY MEAN STORMS WILL FORM
SOUTH OF THE METROPLEX AND NOT AFFECT THE TAF SITES UNTIL LATER
THIS EVENING. DESPITE THE UNCERTAINTY...FOR NOW WILL CARRY VCTS
FROM 20Z-06Z AS ADDITIONAL STORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON WHEN A SHORTWAVE MOVES OVER THE AREA. SEVERE STORMS WILL
BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS AND POSSIBLY A
TORNADO. IN ADDITION...A COMPLEX OF STORMS IS LIKELY TO AFFECT THE
METROPLEX AIRPORTS LATE THIS EVENING OR OVERNIGHT. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON. WILL NOT
MENTION THIS IN THE EXTENDED AT KDFW AT THIS TIME...BUT THE BEST
TIME FRAME WOULD BE AFTER 21Z.

FOR WACO...ISOLATED TO SCATTERED STORMS...SOME SEVERE...ARE
POSSIBLE BETWEEN 21-03Z. SOUTHEAST WINDS WILL PREVAIL THROUGH THE
PERIOD BUT MAY BECOME MORE EAST-SOUTHEAST OR SOUTH AT TIMES.

ALL THE TAF SITES ARE EXPECTED TO PREVAIL VFR AFTER 19-20Z THIS
AFTERNOON. CONFIDENCE IS MODERATE THAT MVFR AND IFR CIGS WILL
DEVELOP OVERNIGHT BUT THIS TREND IS DEPENDENT ON STORM EVOLUTION
THIS AFTERNOON AND EVENING. FOR NOW...WILL BRING MVFR INTO THE
METROPLEX AT 06Z AND AT KACT AT 03Z.

JLDUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  83  69  83  66 /  60  40  40  50  10
WACO, TX              68  85  71  83  64 /  40  40  40  60  20
PARIS, TX             62  69  63  78  63 /  70  40  50  60  20
DENTON, TX            62  80  70  82  62 /  60  40  40  40  10
MCKINNEY, TX          63  77  68  82  61 /  60  40  50  50  20
DALLAS, TX            69  82  71  84  67 /  60  40  40  60  20
TERRELL, TX           66  79  71  81  64 /  60  40  50  60  20
CORSICANA, TX         68  82  71  82  66 /  50  40  40  60  30
TEMPLE, TX            67  84  71  82  64 /  40  40  40  60  20
MINERAL WELLS, TX     63  86  68  84  59 /  50  30  40  40  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/79
Hazardous weather outlook, Apr 22, 2:44 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
344 PM CDT WED APR 22 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
344 PM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON...ESPECIALLY WEST OF THE INTERSTATE 35
CORRIDOR. THESE STORMS WILL MOVE EAST ACROSS NORTH TEXAS THROUGH
THE EVENING. SEVERE WEATHER HAZARDS INCLUDE VERY LARGE HAIL...
DAMAGING WINDS AND FREQUENT LIGHTNING. A FEW TORNADOES ARE
POSSIBLE...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS WILL BECOME THE MAIN
THREAT LATE THIS EVENING AND OVERNIGHT AS A SEVERE STORM COMPLEX
MOVES SOUTHEAST ACROSS THE REGION. A LOCALIZED FLASH FLOOD THREAT
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY
AND AGAIN ON FRIDAY. THE MAIN THUNDERSTORM HAZARDS ARE EXPECTED
TO BE LARGE HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. A FEW
TORNADOES WILL BE POSSIBLE EACH AFTERNOON AND EVENING. AREAS OF
HEAVY RAIN MAY RESULT IN LOCALIZED FLASH FLOODING.

THUNDERSTORM CHANCES RETURN TO THE REGION SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY WEST OF THE INTERSTATE 35 CORRIDOR
THROUGH MID EVENING AND REGION WIDE FROM MID EVENING THROUGH THE
OVERNIGHT HOURS.

The radar

The Ft Hood radar (KGRK), 91 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coryell

When
April 22, 5:48 PM CST
Where
Coryell County, 1.39 mi ESE of Gatesvll Moccasin Ar
Measured
1.5 in hail
Property damage
$500
Reported by
Public
Coordinates
31.469, -97.780

The public reported 1.5 inch hail near Gatesville.

Hail, McLennan

When
April 22, 6:53 PM CST to 6:55 PM CST
Where
McLennan County, 1.18 mi W of Bruceville-Eddy
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.320, -97.250

Emergency management reported 0.75 inch hail near Bruceville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570990, 570991.